Alert archive / Puerto Rico / Rip Current Statements in 2023
Rip Current Statement 47, NWS JSJ
NWS JSJ issued this rip current statement at Nov 7, 2023, 2:30 AM CST. It took effect at Nov 7, 2023, 4:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 7, 2023, 2:30 AM CST (08:30 UTC)
- In effect from
- Nov 7, 2023, 4:00 AM CST
- Expired
- Nov 7, 2023, 4:00 PM CST
- In force
- 12 hr
- Issued by
- NWS JSJ
The text
As transmitted.
011 WHCA42 TJSJ 070830 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 430 AM AST Tue Nov 7 2023 PRZ001-002-005-008-072200- /O.NEW.TJSJ.RP.S.0047.231107T1000Z-231107T2200Z/ San Juan and Vicinity-Northeast-North Central-Northwest- 430 AM AST Tue Nov 7 2023 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON... * WHAT...Life-threatening rip currents due to a long period northerly swell. Breaking waves up to 6 feet are possible. * WHERE...North oriented beaches of Puerto Rico, from Aguadilla to Fajardo. * WHEN...Through 6 PM AST this afternoon. * IMPACTS...Rip currents that can sweep even the best swimmers away from shore into deeper water where it becomes difficult to return to safety. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
2 follow-up statements
854 WHCA42 TJSJ 071402 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 1002 AM AST Tue Nov 7 2023 PRZ001-002-005-008-072200- /O.CON.TJSJ.RP.S.0047.000000T0000Z-231107T2200Z/ San Juan and Vicinity-Northeast-North Central-Northwest- 1002 AM AST Tue Nov 7 2023 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS AFTERNOON... * WHAT...Life-threatening rip currents due to a long period northerly swell. Breaking waves up to 6 feet are possible. * WHERE...North oriented beaches of Puerto Rico, from Aguadilla to Fajardo. * WHEN...Through 6 PM AST this afternoon. * IMPACTS...Rip currents that can sweep even the best swimmers away from shore into deeper water where it becomes difficult to return to safety. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
632 WHCA42 TJSJ 072149 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 549 PM AST Tue Nov 7 2023 PRZ001-002-005-008-072300- /O.EXP.TJSJ.RP.S.0047.000000T0000Z-231107T2200Z/ San Juan and Vicinity-Northeast-North Central-Northwest- 549 PM AST Tue Nov 7 2023 ...HIGH RIP CURRENT RISK WILL EXPIRE AT 6 PM AST THIS EVENING... $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Nov 6, 7:31 PM CST, 6 hours 59 minutes earlier.
Area forecast discussion, Nov 6, 7:31 PM CST, 6 hours 59 minutes before
Area Forecast Discussion National Weather Service San Juan PR 931 PM AST Mon Nov 6 2023 .UPDATE... Afternoon shower activity across the interior and northern half of Puerto Rico dissipated after sunset leaving partly cloudy to mostly clear skies over much of the islands. Meanwhile passing showers continued across the Atlantic and Caribbean waters and local passages. Heavy rains during the afternoon across the San Juan metro area lead to accumulations between 1-5 inches which caused significant flooding in some areas due to overflowing small streams, poor and blocked drainage in the urban areas. Overnight passing showers are expected to continue to affect the local waters. Some will again reach the east and southeast sections of the islands from time to time. Otherwise no change to the inherited short term forecast and reasoning at this time. Another active weather day is still expected over portions of the islands due to increasing moisture and the interaction of a mid to upper trough and short wave trough crossing the region. Urban and small stream flooding will again be possible durg the afternoon across parts of the interior and northern half of Puerto Rico as well as in the west sections and around the U.S. Virgin Islands. && .AVIATION UPDATE... VFR durg prd. SCT ocnl Bkn lyrs nr FL025...FL050 en route btw islands. Isold SHRA with VCSH psbl at TJSJ/TISX/TIST particularly btw 07/06z-07/12z with brief mtn top obscr ovr E interior of PR due SHRA/low cld lyrs. SFC wnd calm to LGT/VRB, bcmg fm E-SE around 10 kts with sea breeze variations and ocnly higher gusts aft 07/14Z. Otherwise no sig operational wx impacts durg prd. && /From previous discussion issued at 509 PM AST Mon Nov 6 2023/ .SYNOPSIS... Wet conditions will continue throughout the week, with an increase of rain by mid to late week. An upper level ridge is forecast to build later in the period over the central Caribbean, promoting fair weather conditions during the weekend. A broad surface high pressure building over the central Atlantic will promote moderate to fresh east to southeasterly trades during the second part of the week. A small north-northerly swell is arriving overnight maintaining a moderate risk of rip currents across northern and eastern coastlines. && .SHORT TERM...Tonight through Wednesday... A mid to upper level trough moving across the western Atlantic will begin to weaken the trade wind flow tonight, bringing the surface winds to more of lighter southeasterly flow, slightly backing through Wednesday back to an easterly direction. A moist airmass will continue to arrive from the south at this time, bringing passing showers across eastern Puerto Rico during the morning hours. Afternoon convection will be enhanced due to this which may result in sudden downpours, isolated thunderstorms, and gusty winds. With the lighter southeastern directional flow, rain is expected to concentrate across the interior to northern sections of Puerto Rico. This rainfall may cause flooding across urban areas and places with poor drainage, which was the case this afternoon across the San Juan Metro area. This pattern will continue into Wednesday as precipitable water values remain elevated as a moist airmass continues to advect over the region. However the acceleration of the trade winds due to a strengthening surface high across the Atlantic will bring an increase of passing showers mainly for windward sections, being eastern sections Puerto Rico and the USVI. During this time heat indices of 102 to 107 degrees are expected with isolated up to 108 degrees across northern Puerto Rico during the afternoon hours. && .LONG TERM...Thursday through Monday... /from previous discussion at 536 AM AST Mon Nov 6 2023/ A low-level trough will bring above normal precipitable water content between 2.00-2.30 inches through at least Friday across the local area. Shower and thunderstorm development will remain high across portions of Puerto Rico and the U.S. Virgin Islands, and as well across the regional waters. Latest model guidance suggest that the bulk of the moisture content should remain just south of the islands, with the ECMWF Extreme Forecast Index favoring Thursday and Friday as the wettest period during the long term period. Under east to southeasterly steering winds, the highest rainfall accumulations are expected across the eastern and southern sections of PR. Urban and small stream flooding is likely with this activity, and if the midweek forecast materializes, flash flooding and mudslides in areas of steep terrain can be expected. A building mid to upper level ridge over the central Caribbean and a broad surface high pressure over the Atlantic basin will then promote a drying trend during the weekend into early next week. However, trade wind showers will move at times across the USVI and eastern sections of PR under an advective pattern during the night, and shallow afternoon convection is expected to develop over the western sections of PR each day. && .AVIATION... At TJBQ, aftn SHRA/TSRA could result in brief MVFR/IFR conds thru 06/22Z. Brief MVFR conds are also possible across TJSJ this afternoon due to SHRA. SE/ESE winds of up to 12 knots with higher gusts at times thru 03/22z. Light to calm and variable winds below 10 knots after 06/22z. PROB30 groups were added to TJSJ/TJPS/TIST/TISX between 07/04Z-18Z due to periods of SHRA/Isold TSRA. && .MARINE... An approximately 3 foot north-northeasterly between 13 and 15 seconds will begin to arrive overnight. This will maintain seas between 3 to 5 feet across the regional waters. Wind will generally be from the southeast tonight between 5 and 10 knots and then becoming stronger and mainly easterly over the next few days. A moderate risk of rip currents will continue across the east and north facing beaches of the islands for the next several days. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...RAM LONG TERM....MRR AVIATION...RAM
Hazardous weather outlook, Nov 7, 2:20 AM CST, 10 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 417 AM AST martes 7 de noviembre de 2023 AMZ711>745-PRZ001>013-080830- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la costa del Atlántico y del Caribe- 417 AM AST martes 7 de noviembre de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y pequeños riachuelos a través de la mitad este y norte, Vieques y Culebra. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Índices de calor de 102 a 107 grados a través de las áreas urbanas y costeras del norte y oeste de Puerto Rico, Vieques y Culebra. Agotamiento por calor posible con una exposición prolongada. . Corrientes Marinas...Las corrientes marinas que amenacen la vida son probables en la zona de oleaje particularmente a lo largo de la costa norte de Puerto Rico. .DÍAS DOS A SIETE...miércoles a lunes Se espera un riesgo elevado de inundaciones urbanas y de riachuelos cada día hasta el viernes. Se esperan índices de calor de 102 a 107 cada tarde para las áreas urbanas y costeras. Los vientos aumentarán para el final de la semana laboral. El riesgo de corrientes marinas permanecerá moderado. Las condiciones marinas se deteriorarán en la última parte de la semana hasta el fin de semana. .COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-080830- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 417 AM AST martes 7 de noviembre de 2023 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y pequeños riachuelos. .Calor Excesivo...Índices de calor de 102 a 107 grados a través de las islas locales. Agotamiento por calor posible con una exposición prolongada. .Corrientes Marinas...Las corrientes marinas que amenacen la vida son posibles en la zona de oleaje particularmente a lo largo de San Thomas y Santa Cruz. .DÍAS DOS A SIETE...miércoles a lunes Se espera un riesgo elevado de inundaciones urbanas y de riachuelos cada día hasta el viernes. Se esperan índices de calor de 102 a 107 cada tarde para las áreas urbanas y costeras. Los vientos aumentarán para el final de la semana laboral. El riesgo de corrientes marinas permanecerá moderado. Las condiciones marinas se deteriorarán en la última parte de la semana hasta el fin de semana. .COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 11:31 AM CST | Areal Flood Advisory | JSJ | 4 hr | |
| Nov 7, 11:58 AM CST | Areal Flood Advisory | JSJ | 2 hr | |
| Nov 7, 11:59 AM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 7, 12:36 PM CST | Areal Flood Advisory | JSJ | 2 hr | |
| Nov 7, 1:05 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 7, 2:55 PM CST | Areal Flood Advisory | JSJ | 74 min |
Nearby
Rip Current Statements in Puerto Rico, 2023Every rip current statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.